Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Stepping down inhaled ß-agonists 'reduces asthma control'

GPs should weigh up the risks of stepping down long-acting ß-agonist (LABA) treatment in patients with controlled asthma as it may result in a loss of disease control, concludes a new analysis.

In what the authors called the first analysis to look specifically at stepping down LABA therapy, they found stepping down therapy as advised in guidelines was associated with reduced quality of life and increased use of oral steriods.

US researchers analysed five randomised trials that compared stepping down LABA treatment with no change in therapy and found it resulted in fewer symptom-free days and reduced quality of life, compared with continued use.

Current British Thoracic Society and SIGN guidelines recommend asthma treatment is stepped down once control is achieved to prevent ‘overtreatment', but this new analysis raises doubts over whether this advice should be followed for LABAs.

The meta-analysis looked at nearly 700 patients over the age of 15 with mild to moderate asthma that was well controlled with a combination of inhaled steroids and LABAs.

They showed stepping down LABA therapy significantly reduced asthma quality of life scores by an average of 0.32 points, asthma control scores by 0.24 points and symptom-free days by 9%, compared with those on continuous therapy.

Patients stepping down LABA therapy were also 68% more likely to report any use of oral steroids.

The risk of withdrawing from the studies due to a lack of efficacy or asthma control was also trebled in the stepping-down group, compared with those on continuous therapy.

There was no statistically significant difference in the frequency of non asthma-related adverse events between those stepping down LABA therapy and those with no change in treatment (relative risk of 0.93).

The authors concluded their data showed stepping down LABA therapy may not be advisable for all patients.

Study leader Dr Thomas Casale, professor of medicine at Creighton University in Nebraska, said: ‘Stepping off LABAs might adversely affect asthma control.

‘Both physicians and patients should be aware of the possible implications of our study and make the most appropriate individualised decisions in constructing asthma treatment plans.'

Dr Kevin Gruffydd-Jones, a GP in Box, Wiltshire, and member of the education committee of the Primary Care Respiratory Society, said a pilot study done in his own surgery had shown similar results, with patients wanting to be back on LABA therapy within two weeks of discontinuing treatment.

He said: ‘Stepping down is a reasonable approach and we don't do enough of it, but the main priority should be getting people off high-dose, inhaled steroids.

‘We should also attempt to step down LABA treatment – but as this shows, that may be much more difficult.'

 

Change after stepping down LABA: 

Asthma control -0.24

Quality of life -0.36

Risk of oral corticosteroid use +68%

Ann Intern Med 2012, online 27 August

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say